Utah, 2012

Winter Storm in Utah, December 23 to 25, 2012

December 23 to 25, 2012 · NWS SLC · 3 events in 3 counties and zones

A cold storm system moved into Utah beginning late on December 23, with the heaviest snow falling on December 24. The largest snow totals were observed in far northern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold storm system moved into Utah beginning late on December 23, with the heaviest snow falling on December 24. The largest snow totals were observed in far northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 23, 8:03 PM MST, 57 minutes earlier.

Area forecast discussion, Dec 23, 8:03 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
803 PM MST SUN DEC 23 2012

.SYNOPSIS...A STRONG BUT FAST MOVING STORM WILL IMPACT ALL OF
UTAH AND SOUTHWEST WYOMING TONIGHT THROUGH MONDAY NIGHT. THIS
STORM IS EXPECTED TO BRING TRAVEL IMPACTS ACROSS THE
REGION...WHILE BRINGING A FRESH BLANKET OF SNOW TO MANY AREAS.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS THE PACIFIC TROUGH MOVING
INLAND WITH A STRONG NORTHWESTERLY JET OFF THE PACIFIC COAST.
RUC...GPS SENSORS...AND 00Z KSLC RAOB INDICATE PRECIPITABLE WATER
VALUES ARE IN THE 0.20"-0.40" RANGE ACROSS THE REGION.

RADAR SHOWS WARM ADVECTION PRECIPITATION FILLING IN NICELY IN THE
NORTHERN MOUNTAINS. WE STILL HAVE A GOOD 16 HOURS BEFORE 700MB GOES
NW (FROM SW-WSW). 18Z GFS CAME IN WETTER ACROSS THE NORTHERN
MOUNTAINS. LOGAN SUMMIT WEBCAM SHOWS IT SNOWING ABOUT 2"/HR. UDOT
REPORTING ROAD SNOW ALREADY AT 8KT. UPGRADED NORTHERN WASATCH
MOUNTAINS TO A WINTER STORM WARNING FOR 1-2 FT.

OTHER CHANGE TO HEADLINES WAS TO ADD A WINTER WEATHER ADVISORY FOR
SNOW FOR NORTHWEST UTAH NEAR THE IDAHO BORDER. THIS COVERS
INTERSTATE 84 THROUGH SNOWVILLE. EXPECTING 2-5" TO HAMPER TRAVEL IN
THAT AREA THROUGH EARLY MONDAY MORNING.

REST OF HEADLINES UNCHANGED.

DID A 2 PERIOD UPDATE. GENERALLY BUMPED UP POPS EXCEPT TONIGHT
LOWERED POPS ACROSS SOUTHERN UTAH. QPF WAS RAISED IN THE NORTHERN
MOUNTAINS. ONLY MINOR CHANGES TO WINDS/TEMPERATURES AND SKY. EASTERN
UTAH VALLEYS STILL INVERTED SO COOLED THEM OFF OVERNIGHT.

LOCALLY...COLD ENOUGH FOR SNOW IN THE CACHE VALLEY AND SOUTHERN
WASATCH FRONT. FROM OGDEN TO LEHI ENOUGH WARM AIR IN PLACE FROM
EARLIER MIXING TO SUPPORT A RAIN/SNOW MIX TONIGHT. OF COURSE THINGS
WILL GET GOING SLOWER ACROSS MUCH OF THE SALT LAKE VALLEY GIVEN THE
SOUTHERLY FLOW TONIGHT. THINGS RAMP UP LOCALLY MID MORNING THROUGH
SUNSET AS BLAST OF COLD AIR ARRIVES ON NORTHWEST FLOW.

STILL LOOKING FOR TRAVEL IMPACTS THROUGH MONDAY ACROSS MUCH OF
NORTHERN UTAH AND SOUTHWEST WYOMING...ALONG WITH INTERSTATE 15 FROM
FILLMORE TO CEDAR CITY.

WESTERN UINTA BASIN AND CASTLE COUNTRY COULD SEE A COUPLE INCHES OF
SNOW LATE TONIGHT THROUGH EARLY MONDAY AFTERNOON. NEXT SHIFT MAY
RE-EVALUATE FOR A POSSIBLE INCLUSION IN THE WINTER WEATHER ADVISORY.

WINDS LOOK TO BE AN ISSUE AS DOWNSLOPE FLOW DEVELOPS ACROSS CASTLE
COUNTRY MONDAY NIGHT.

PREVIOUS DISCUSSION FOLLOWS...
A COLD PACIFIC TROUGH WILL CONTINUE TO CHURN EAST
THROUGH THE GREAT BASIN TONIGHT THROUGH MONDAY BRINGING SNOW TO
MANY AREAS OVER THE NEXT 36 HOURS TIME. CHALLENGES PRESENT
CONTINUE TO REVOLVE AROUND WESTERN VALLEY P-TYPE TONIGHT INTO
EARLY MONDAY MORNING AS BREADTH OF COLD POOL MIXING HAS VARIED
TODAY.

BEFORE THE DETAILS...THIS IS WHATS NEW. HAVE ISSUED WINTER WEATHER
HIGHLIGHTS FOR MANY NORTHERN VALLEYS SOUTH ALONG THE I15 CORRIDOR
TO THE CEDAR CITY AREA. START TIMES A BIT VARIED DUE TO EITHER
ONSET OF PRECIP OR TO ACCOUNT FOR A GENEROUS SWITCH FROM RAIN/SNOW
MIX TO ALL SNOW. ACCUMULATIONS FOR MANY AREAS LOOK SOLID
ADVISORY...WITH BULK OF SNOW COMING MONDAY IMPACTING HOLIDAY
TRAVEL AT TIMES. BENCHES OF WEBER AND DAVIS HAVE BEEN PUT IN A
WINTER STORM WARNING AS SIGNIFICANT TOTALS LOOK LIKELY DUE TO
LENGTH OF ACCUMULATION FROM ONSET TO END AND FAVORED FLOW PATTERN.

THE MOUNTAINS REMAIN AS IS AND ON TRACK HIGHLIGHT WISE...WITH HIGH
END ADVISORY SNOWFALL TONIGHT THROUGH TOMORROW FAVORING THE HIGH
PEAKS BORDERING THE SALT LAKE CITY METRO.

P-TYPE...FROM BRIGHAM CITY SOUTH THROUGH THE SALT LAKE VALLEY GOOD
MIXING HAS BEEN ACHIEVED ALLOWING VALLEY TEMPS TO CLIMB INTO THE MID
40S THIS AFTERNOON. UTAH VALLEY...ONLY MODERATELY SO WITH TEMPS IN
THE MID TO UPPER 30S. THE CACHE AND FAR NORTHERN WASATCH
FRONT...MINIMALLY IMPACTED BY TODAYS SOUTH WINDS WITH TEMPS
REMAINING IN THE NEAR TO LOW 30S. WITH WARM ADVECTION WITHIN
SOUTHWESTERLY FLOW ALOFT CONTINUING THROUGH THE MIDDLE OF THE NIGHT
WET BULB ZERO HEIGHTS HAVE CLIMBED PER RAP BUFRS SUGGESTING LIGHT
RAIN OR A RAIN SNOW MIX BELOW ROUGHLY 5000 FT OR SO FROM OGDEN SOUTH
THROUGH PROVO WITHIN LIGHT PRECIP...A LITTLE LOWER FOR AREAS FAVORED
BY SOUTHWEST TO WEST FLOW LIKE THE ALPINE OR LAYTON BENCH AREAS...OR
DURING HEAVIER BURSTS. THE FAR NORTH SHOULD SEE MINIMAL IF ANY MIXED
PRECIP WITH SNOW DOMINATING THROUGHOUT. ALTHOUGH SOUTHERN AREAS OF
THE NORTHERN WASATCH WONT SEE MUCH ACCUMULATION TONIGHT...GROUPED
THAT ZONE IN WITH THE CACHE DUE TO THE NORTHERN HALF SEEING THE
TRAPPED COLD AIR.

THE WHY....THE FIRST WAVE WILL SWITCH WARM ADVECTION TO COLD IN
WESTERLY FLOW ALOFT THROUGH THE LATTER HALF OF THE NIGHT. MINIMAL
IF ANY SURFACE REFLECTION WILL BE PRESENT. THUS SOME COOLING AND
MORE INSTABILITY THROUGH THE COLUMN ALLOWING MORE EFFICIENT LIFT
AND OROGRAPHICS AS THE UPPER JET MOVES INTO A MORE FAVORABLE
POSITION IN NEVADA...BUT A RATHER SLOW SWITCH FROM MIXED PRECIP TO
SNOW. PI RATES SHOULD INCREASE ALLOWING GRADUALLY COOLING
CONDITIONS AT THE SURFACE AS H7 TEMPS FALL TO -8C BY DAWN FOR THE
PROBLEM AREAS SOUTH OF OGDEN. THE SALT LAKE VALLEY WILL LIKELY BE
SHADOWED FOR A WHILE UNTIL THE SECOND AND MORE INTENSE WAVE BRINGS
A FRONTOGENIC COLD FRONT THROUGH MID TO LATE MORNING. THEREAFTER
NO CONCERNS FOR P-TYPE OR ACCUMULATING SNOW THROUGH MONDAY EVENING

&&

.AVIATION...AT THE SLC TERMINAL...VFR CONDITIONS ARE EXPECTED FOR
THE REMAINDER OF THE EVENING...THOUGH CIGS WILL DROP TO OR BELOW
6000 FT AGL BY 06Z AS SHOWERS CONTINUE TO DEVELOP IN THE VICINITY OF
THE TERMINAL. PRECIPITATION SHOULD BECOME MORE WIDESPREAD BY BETWEEN
09Z AND 11Z. CONDITIONS WILL DETERIORATE TO MVFR IN A MIX OF RAIN
AND SNOW. A CHANGEOVER TO ALL SNOW IS NOT ANTICIPATED UNTIL THE
PASSAGE OF A COLD FRONT BETWEEN 14Z AND 16Z...BUT THERE IS A 30
PERCENT CHANCE THE CHANGEOVER WILL OCCUR EARLIER...RESULTING IN IFR
CONDITIONS. CURRENT NORTHWEST WINDS AT THE TERMINAL APPEAR TO BE
SHOWER INDUCED AND SHOULD SHIFT BACK TO THE SOUTHEAST BY 05Z...BUT
THERE IS A 20 PERCENT CHANCE THE NORTHWEST WINDS WILL STICK AROUND
LONGER THAN EXPECTED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 11 PM MST MONDAY FOR
     UTZ009-010-517.

     WINTER STORM WARNING UNTIL 11 PM MST MONDAY FOR UTZ007-008.

     WINTER WEATHER ADVISORY UNTIL 11 PM MST MONDAY FOR UTZ006.

     WINTER WEATHER ADVISORY UNTIL 11 PM MST MONDAY FOR UTZ001-005.

     WINTER WEATHER ADVISORY FROM 2 AM TO 11 PM MST MONDAY FOR
     UTZ003-004-015-016.

     WINTER STORM WARNING UNTIL 11 PM MST MONDAY FOR THE BENCHES IN
     UTZ002.

WY...WINTER WEATHER ADVISORY UNTIL 11 PM MST MONDAY FOR WYZ021.

&&

PUBLIC...ROGOWSKI/MERRILL
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Dec 23, 5:52 AM MST, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
552 AM MST SUN DEC 23 2012

UTZ001>016-019>021-517-518-WYZ021-241300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
552 AM MST SUN DEC 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW ACROSS UTAH/S NORTHERN MOUNTAINS...AS WELL AS
SOUTHWEST WYOMING...WILL END THIS MORNING. TONIGHT A STRONGER
STORM SYSTEM WILL BRING SNOW BACK TO THE MOUNTAINS OF CENTRAL AND
NORTHERN UTAH. WINTER DRIVING CONDITIONS CAN BE EXPECTED OVER THE
HIGHER PASSES OF CENTRAL AND NORTHERN UTAH TONIGHT. A MIX OF RAIN
AND SNOW CAN BE EXPECTED ACROSS UTAH/S NORTHERN VALLEYS TONIGHT AS
WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MIX OF RAIN AND SNOW IN VALLEY LOCATIONS ACROSS UTAH IS
EXPECTED TO CHANGE TO ALL SNOW ON MONDAY. SNOW...HEAVY AT
TIMES...IS EXPECTED IN UTAH/S MOUNTAINS THROUGH THE DAY ON MONDAY
BEFORE DIMINISHING MONDAY EVENING. WINTER DRIVING CONDITIONS CAN
BE EXPECTED THROUGHOUT MUCH OF UTAH AND SOUTHWEST WYOMING MONDAY
INTO MONDAY EVENING.

MONDAY NIGHT THERE WILL BE THE POTENTIAL FOR STRONG WINDS ALONG
SR-10 IN UTAH/S CASTLE COUNTRY. ADDITIONALLY...GUSTY WINDS WILL
BE POSSIBLE NEAR CANYON MOUTHS ACROSS WASHINGTON COUNTY ON MONDAY NIGHT.

ANOTHER STORM SYSTEM WILL BRING SNOW BACK TO MUCH OF UTAH WEDNESDAY
INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
December 23, 9:00 PM MST to December 24, 11:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

The Ben Lomond Peak SNOTEL received 1.70 inches of liquid equivalent precipitation, or approximately 24 inches of new snow.

Winter Storm, Wasatch Mountains South of I-80

When
December 23, 9:00 PM MST to December 25, 5:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm totals across the area included 21 inches of snow at Snowbird Ski and Summer Resort, 18 inches of snow at Alta Ski Lifts, and 15 inches of snow at Canyons.

Winter Storm, Cache Valley/Utah

When
December 24, 12:00 AM MST to December 25, 2:00 AM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Storm totals in the Cache Valley included 9 inches in Richmond and North Logan, as well as 8 inches in Logan and Smithfield.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424155, 424156, 424157.